Alert archive / Iowa / Tornado Warnings in 2008
Tornado Warning 11, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at May 25, 2008, 4:03 PM CDT for Cerro Gordo County, Franklin County, Iowa. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2008, 4:03 PM CDT (21:03 UTC)
- Expired
- May 25, 2008, 4:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Cerro Gordo County, IA, Franklin County, IA
The radar
The Des Moines radar (KDMX), 153 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 4:25 PM CDT | HAIL 1.75 | Rockwell, IA | FROM KIMT TV VIEWER. |
| May 25, 4:26 PM CDT | HAIL 1.75 | 1 Sse Mason City, IA | DIME TO GOLF BALL SIZE HAIL NEARLY COVERING THE GROUND. |
| May 25, 4:36 PM CDT | HAIL 1.75 | 5 E Rockwell, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 2:04 PM CDT | Tornado Watch | SPC | 6 hr |
| May 25, 3:30 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.1 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 641 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KDMX 252102
TORDMX
IAC033-069-252145-
/O.NEW.KDMX.TO.W.0011.080525T2103Z-080525T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
403 PM CDT SUN MAY 25 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* TORNADO WARNING FOR...
CERRO GORDO COUNTY IN NORTH CENTRAL IOWA...
THIS INCLUDES THE CITY OF MASON CITY...
NORTHERN FRANKLIN COUNTY IN NORTH CENTRAL IOWA...
* UNTIL 445 PM CDT.
* AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MESERVEY...
OR 20 MILES SOUTHWEST OF MASON CITY...MOVING NORTHEAST AT 36 MPH.
* THE TORNADO WILL BE NEAR...
THORNTON BY 405 PM CDT...
SWALEDALE BY 410 PM CDT...
SHEFFIELD BY 415 PM CDT...
ROCKWELL BY 420 PM CDT...
THIS STORM HAS ALSO PRODUCED HAIL TO THE SIZE OF GOLFBALLS SINCE 350
PM.
THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN
INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A
CAR...SEEK SHELTER IN A REINFORCED BUILDING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR IOWA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT
SUNDAY EVENING FOR NORTHWESTERN IOWA.
LAT...LON 4291 9302 4284 9351 4313 9349 4326 9308
4325 9303
TIME...MOT...LOC 2103Z 240DEG 32KT 4293 9340
$$
VACHALEK2 follow-up statements
000
WWUS53 KDMX 252127
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
425 PM CDT SUN MAY 25 2008
IAC033-069-252145-
/O.CON.KDMX.TO.W.0011.000000T0000Z-080525T2145Z/
CERRO GORDO IA-FRANKLIN IA-
425 PM CDT SUN MAY 25 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
NORTHWESTERN FRANKLIN AND CERRO GORDO COUNTIES...
AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR ROCKWELL...OR 14
MILES SOUTH OF MASON CITY...MOVING EAST AT 36 MPH.
THE TORNADO WILL BE NEAR...
ROCKWELL BY 430 PM CDT...
DOUGHERTY BY 440 PM CDT...
SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM
WINDOWS. IF YOU ARE IN A CAR OR OUTSIDE...SEEK SHELTER IN A
REINFORCED BUILDING.
AT 426 PM...SPOTTERS NEAR SHEFFIELD REPORTED A WALL CLOUD BUT
MINIMAL ROTATION. GOLFBALL HAIL WAS ALSO OCCURRING IN ROCKWELL.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR IOWA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT
SUNDAY EVENING FOR NORTHWESTERN IOWA.
LAT...LON 4291 9302 4284 9351 4313 9349 4326 9308
4325 9303
TIME...MOT...LOC 2125Z 248DEG 31KT 4296 9321
$$
VACHALEK000
WWUS53 KDMX 252143
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
441 PM CDT SUN MAY 25 2008
IAC033-069-252151-
/O.EXP.KDMX.TO.W.0011.000000T0000Z-080525T2145Z/
CERRO GORDO IA-FRANKLIN IA-
441 PM CDT SUN MAY 25 2008
...THE TORNADO WARNING FOR NORTHWESTERN FRANKLIN AND CERRO GORDO
COUNTIES WILL EXPIRE AT 445 PM CDT...
AT 437 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR IOWA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT
SUNDAY EVENING FOR NORTHWESTERN IOWA.
LAT...LON 4291 9302 4284 9351 4313 9349 4326 9308
4325 9303
TIME...MOT...LOC 2141Z 248DEG 31KT 4301 9304
$$
VACHALEKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at May 25, 3:38 PM CDT, 25 minutes earlier.
Area forecast discussion, May 25, 3:38 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 338 PM CDT SUN MAY 25 2008 .DISCUSSION... FOCUS IS ON DEVELOPING WEATHER. AMPLE MOISTURE IN PLACE AS 70 DEGREE DEW POINTS STREAMING INTO THE CWA. SC LOW IN MN WITH A WARM FRONT EXTENDING DOWN FM WRN MN INTO ERN IA AND A COLD FRONT FM THE DAKOTAS INTO ERN NEB WILL SINK SE THROUGH TONIGHT. THE FRONT WILL SETTLE SOUTH OF IA LATE MONDAY MORNING. ALL MODES OF SEVERE WEATHER POSSIBLE WITH 4000-5000 J/KG CAPE OVER THE CWA ALONG WITH 50+ KNOTS OF SHEAR. THE CAP IS VIRTUALLY GONE AS WELL AND WITH THE SUN BREAKING OUT THERE WILL BE RAPID DESTABILIZATION ACROSS THE CWA WITH STORMS EXPECTED TO RAPIDLY EVOLVE AND BECOME SEVERE. THE SCENARIO HAS NOT CHANGED IN EVOLVING A COMPLEX OF STORMS OVER SRN IA TONGIGHT WITH AN INCREASING HEAVY RAIN THREAT AFTER THE SEVERE EVENT THIS EVENING. AS A RESULT THE FLASH FLOOD WATCH WILL REMAIN IN PLACE. THE ACTIVE WEATHER PATTERN CONTINUES AS FLOW BECOMES MORE ZONAL AND SEVERAL SHORTWAVES PUSH ACROSS THE CWA. NEXT SYSTEM HAS ALREADY BEEN ADVERTISED FOR THURSDAY NIGHT THROUGH FRIDAY NIGHT THEN AGAIN MONDAY AND MONDAY NIGHT. AT THIS POINT SEVERE POTENTIAL LOOKS DECENT FOR THE FRIDAY SYSTEM BUT THERE IS SOME QUESTION ON TRACK AND TIMING FOR THE MONDAY SYSTEM MAKING IT DIFFICULT TO DETERMINE ANY SEVERE POTENTIAL AT THIS POINT. AS FOR TEMPS...A COOL DOWN IS EXPECTED IN THE WAKE OF THIS SYSTEM WITH HIGHS DIPPING INTO THE 60S AND 70S BUT AS FLOW BECOMES ZONAL...HIGHS SHOULD BE CLOSER TO NORMAL BY MIDWEEK. && .AVIATION...25/18Z LOW STRATUS DECK PERSISTED THROUGH MUCH OF THE MORNING HOURS IN CENTRAL IOWA. BY 18Z...EXPECT ST GO THIN AND DISSIPATE. CDFRONT MOVG INTO NW IA THIS AFTERNOON SHOULD BE THE FOCUS FOR TSTM DEVELOPMENT. WL FORECAST 3-4 HOUR TSTM PERIOD IN THE TAF/S AT THE MOST LIKELY TIMES. IN TIMES WHERE TSTMS ARE STILL PSBL WILL US VCTS IN TAFS. FRONTAL BOUNDARY SHOULD BE IN SRN IA/NRN MO BY END OF FCST PD SHIFTING THE TSTM CHANCES SOUTH. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY MORNING FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CARROLL-CASS- CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-GREENE-GUTHRIE-JASPER-LUCAS- MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD- STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE. && AVIATION...JOHNSON SHORT TERM/LONG TERM...FAB
Hazardous weather outlook, May 25, 8:31 AM CDT, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 831 AM CDT SUN MAY 25 2008 IAZ044>050-057>062-070>075-081>086-092>097-261345- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 831 AM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A FEW ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE DAY. HOWEVER...MORE INTENSE STORMS ARE FORECAST TO DEVELOP LATE THIS AFTERNOON ACROSS WESTERN IOWA. THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE DURING THE LATE AFTERNOON AND EVENING TIME FRAMES. THE STORMS ARE FORECAST TO CONSOLIDATE OVERNIGHT WITH HEAVY RAINS ACROSS PORTIONS OF CENTRAL IOWA. SEVERAL INCHES OF NEW RAIN ARE POSSIBLE LEADING TO FLASH FLOODING. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR CENTRAL AND SOUTHERN IOWA TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE DES MOINES WEBSITE FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL THREATS FOR THUNDERSTORMS WILL CONTINUE INTO MONDAY AND EARLY TUESDAY AS WELL AS THURSDAY NIGHT INTO LATE FRIDAY. THE THREAT FOR SEVERE WEATHER APPEARS LIMITED EARLY IN THE WEEK ALTHOUGH THE POSSIBILITY OF HEAVY RAINS WILL PERSIST. SEVERE WEATHER WILL BE POSSIBLE ON THURSDAY NIGHT INTO FRIDAY AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON INTO TONIGHT. SPOTTER MAY ALSO BE NEEDED THURSDAY NIGHT INTO FRIDAY. AN EMERGENCY MANAGEMENT CONFERENCE CALL HAS BEEN SCHEDULED FOR NOON TODAY. IAZ004>007-015>017-023>028-033>039-261345- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 831 AM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A FEW ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE DAY. HOWEVER...MORE INTENSE STORMS ARE FORECAST TO DEVELOP LATE THIS AFTERNOON ACROSS WESTERN IOWA. THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE DURING THE LATE AFTERNOON AND EVENING TIME FRAMES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED THURSDAY NIGHT INTO FRIDAY. SEVERE WEATHER IS POSSIBLE WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON INTO TONIGHT. SPOTTER MAY ALSO BE NEEDED THURSDAY NIGHT INTO FRIDAY. AN EMERGENCY MANAGEMENT CONFERENCE CALL HAS BEEN SCHEDULED FOR NOON TODAY.
In the hours before
Local storm report, May 25, 3:56 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
356 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL 4 NW CLARION 42.78N 93.79W
05/25/2008 E1.25 INCH WRIGHT IA AMATEUR RADIO
2.5 MILES NW OF CLARION.
&&
KJLocal storm report, May 25, 4:01 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
401 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL 4 S MESERVEY 42.86N 93.48W
05/25/2008 E1.75 INCH FRANKLIN IA TRAINED SPOTTER
&&
MS MAY 08The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 3:38 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Wright | 52 min |
| May 25, 4:16 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 28 min |
| May 25, 4:17 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hardin | 43 min |
| May 25, 4:22 PM CDT | Tornado Warning | DMX | Butler, Franklin, Grundy, Hardin | 23 min |
| May 25, 4:46 PM CDT | Tornado Warning | DMX | Butler, Grundy | 44 min |
| May 25, 5:04 PM CDT | Tornado Warning | DMX | Black Hawk, Bremer | 56 min |
| May 25, 5:21 PM CDT | Tornado Warning | DMX | Black Hawk, Bremer | 24 min |
| May 25, 5:27 PM CDT | Tornado Warning | DMX | Butler | 14 min |
| May 25, 5:37 PM CDT | Tornado Warning | DMX | Black Hawk | 38 min |
| May 25, 5:47 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas | 43 min |
| May 25, 5:49 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 26 min |
| May 25, 6:12 PM CDT | Tornado Warning | DMX | Clarke, Lucas | 48 min |
| May 25, 6:54 PM CDT | Tornado Warning | DMX | Lucas | 36 min |
Nearby
Tornado Warnings in Iowa, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.